Idaho, 2020Damaging Wind in Idaho, June 27, 2020
June 27, 2020 · NWS PIH · 1 event in 1 county or zone
Thunderstorm winds caused damage in Dingle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds caused damage in Dingle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 27, 12:46 PM MST, 8 hours 29 minutes earlier.
Area forecast discussion, Jun 27, 12:46 PM MST, 8 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
146 PM MDT Sat Jun 27 2020
.SHORT TERM...Tonight through Monday night.
Say goodbye to summer, for now anyway. A strong cold front will
arrive tonight. Showers and a few thunderstorms will develop this
evening. A few storms are developing near the Continental Divide
this afternoon, but models aren't showing much south of there until
the evening hours. An isolated strong storm with small hail and
gusty winds remains possible. Rain will become more widespread
across southeast Idaho overnight and into Sunday morning. Much
colder air will push into the region. Our highs on Sunday will
likely occur during the overnight hours tonight with falling or
nearly steady temperatures likely on Sunday. In terms of temperature
change, some areas could see a 30 degree difference in temperatures
between Saturday and Sunday. A brief dry slot may work into the
region Sunday night into Monday. However, we expect more showers
associated with the upper low to wrap back into the region for
Monday. Is snow possible? Yes, but primarily above 8000 feet where
several inches are possible on the highest peaks. In terms of
impacts, probably pretty minor with light accumulations possible
along Galena Summit. But, pretty nasty weather if one is camping in
the high country. In terms of rainfall amounts, we expect up to half
of an inch for most locations with some isolated areas possibly
receiving amounts around an inch. Probably not a flood concern as
most of the snowpack has already melted off. Still, some high flows
on smaller streams is possible. Are record temperatures likely?
Possibly. We looked at the coldest high temperatures for a few sites
and those records could be threatened Monday, but probably not
Sunday as the overnight "highs" will probably bail out many
locations. In terms of record lows, doubtful, most of the record
lows are in the low to mid 30s which leads to the next concern. What
about frost/freeze? Right now, clouds and wind may keep lows in the
upper 30s to near 40.
13
.LONG TERM...Tue through next Sat. Tue and Wed continues have
showers and thunderstorms even into the late night hours as the
unstable cold core of the low aloft is re-enforced a little by a
second shortwave moving through the longer-wave troughing. By Thu
morning, there is signs of the shower and thunderstorm activity
being limited to the afternoon and evening, in a more climatic
display of convection for the Great Basin. With the storm track
staying close by aloft, and the instability continuing during the
afternoon and evening, moderate gusty wind will also continue. Once
the moisture lessens starting Thu, a stronger warming trend develops
for the end of the period as skies are clearer. Temperatures should
be back above normal by Fri at the latest--just in time for the
holiday. Messick
&&
.AVIATION...An unusual, at least for Idaho, timing for a front and
TSRA activity. While some potentially severe TSRA are expected along
the ID-MT border this afternoon, but far away from the airdromes,
the actual front arrives in eastern Idaho during the late evening
hours, approximately 2200 to 0100 tonight. So this will extend the
SHRA threat well into the morning hours, and the TSRA develop along
the front, so in and around midnight tonight. Not much moisture for
these storms, so gusty wind is likeliest issue, along with the wind
shear and lightning issues. Shortly after this, moderate to heavy
rain develops in the aftermath of the front, especially Sun
afternoon, when some marginal VFR could occur. Wind will be much
less on Sun compared to the gusty conditions for the late afternoon
prior to the front arrival; however the direction will be highly
variable, potentially wreaking some mild havoc at KSUN. KDIJ is the
most likely to have low CIG issues, and possibly some for with this
incoming low. TSRA should return Sun afternoon, but not with the
strength expected this afternoon. Messick
&&
.FIRE WEATHER...A breezy and stormy overnight as a front delays its
arrival until the middle of the night tonight. Until it arrives,
very warm and breezy to windy ahead of the front. This incoming
storm is bringing a lot of moisture with it, which means abundant
cloud cover, large drop in afternoon high temperatures, by as much
as 20 deg F from Sat to Mon, which means high afternoon humidity.
Not to mention the potential for moderate to heavy rain. The
instability and humidity will continue to plague eastern and central
Idaho even during the late night hours until Thu, when the low makes
its exit to the north-northeast. This low will even bring SNOW back
to the extremely high elevations of the central Idaho mountains.
Temperatures will return to above normal by Fri. Messick
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jun 27, 5:02 PM MST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
602 PM MDT Sat Jun 27 2020
IDZ062-063-280045-
Caribou Range ID-Blackfoot Mountains ID-
602 PM MDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARIBOU AND
SOUTHEASTERN BONNEVILLE COUNTIES UNTIL 645 PM MDT...
At 601 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wayan, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Palisades Reservoir and eastern Grays Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4302 11140 4313 11150 4334 11105 4308 11104
TIME...MOT...LOC 0001Z 240DEG 37KT 4309 11135
McKaughan
Special weather statement, Jun 27, 6:40 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
740 PM MDT Sat Jun 27 2020
IDZ056-057-059-280230-
Franklin/Eastern Oneida Region ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
740 PM MDT Sat Jun 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ONEIDA AND
SOUTHEASTERN CASSIA COUNTIES UNTIL 830 PM MDT...
At 739 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Park Valley, or 22 miles south of Malta, moving east
at 45 mph.
Half inch hail and wind gusts up to 55 mph will be possible with
this storm.
Locations impacted include...
Juniper, Stone, Sweetzer Summit and Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4207 11356 4231 11279 4200 11260 4199 11353
TIME...MOT...LOC 0139Z 256DEG 40KT 4199 11342
McKaughan
Local storm report, Jun 27, 6:46 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
746 PM MDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 11 SSW BRIDGE 42.00N 113.44W
06/27/2020 E1.00 INCH CASSIA ID TRAINED SPOTTER
&&
JAHLocal storm report, Jun 27, 8:52 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
952 PM MDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND GST BERN 42.34N 111.39W
06/27/2020 M62 MPH BEAR LAKE ID CO-OP OBSERVER
&&
JAHThunderstorm Wind, Bear Lake
- When
- June 27, 9:15 PM MST to 9:30 PM MST
- Where
- Bear Lake County, Dingle
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 42.220, -111.270
Thunderstorm winds removed a sheet metal roof from an outbuilding and dropped it onto another building nearby.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 27 to 28, 2020$700,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Georgia, June 27, 2020$173,000 · 1 in hail · 11 events
- Damaging Winds in New York, June 27, 2020$70,000 · 61 kt wind · 2 events
- Damaging Winds in South Carolina, June 27, 2020$400 · 60 kt wind · 36 events
- Tornadoes and Damaging Wind in Missouri, June 27, 2020EF1 · 3 events
- Damaging Winds in Maryland, June 27, 2020$31,000 · 50 kt wind · 3 events
- Flash Flooding in West Virginia, June 27 to 28, 2020$30,000 · 4 events
- Damaging Winds in New Jersey, June 27, 202051 kt wind · 19 events
- Damaging Winds in Arizona, June 27, 2020$20,000 · 54 kt wind · 4 events
- Damaging Winds in New York, June 27, 2020$22,000 · 55 kt wind · 2 events
- Damaging Wind and High Wind in Nevada, June 27 to 28, 202059 kt wind · 16 events
- Damaging Winds and High Wind in Utah, June 27 to 28, 202070 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904577.